Extreme Cold/Wind Chill, Midland
- When
- February 23, 12:00 AM EST to 11:00 AM EST
- Where
- Midland forecast zone
- Reported by
- ASOS
- Coordinates
- 43.647, -84.388 (the zone’s center; the record gives no point)
Low temperatures bottoming out between 10 to 20 below zero, coupled with west to northwest winds less than 10 mph produced wind chills of 20 to 25 below zero, along and north of I-69 Corridor. The official low at Flint was -17 degrees, while Saginaw checked in at -14 degrees.
Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DTX wrote it up.
Low temperatures bottoming out between 10 to 20 below zero, coupled with west to northwest winds less than 10 mph produced wind chills of 20 to 25 below zero, along and north of I-69 Corridor. The official low at Flint was -17 degrees, while Saginaw checked in at -14 degrees. Both these temperatures broke the record cold daily values.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Feb 22, 11:39 PM EST, 21 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1139 PM EST SUN FEB 22 2015
.AVIATION...
VFR CONDITIONS ARE EXPECTED AS HIGH PRESSURE BUILDS THROUGH THE AREA
OVERNIGHT INTO MONDAY MORNING. NORTHWEST WINDS NEARING 15 KNOTS AT
THE BEGINNING OF THE FORECAST WILL EASE TO CLOSER TO 5 KNOTS DURING
THE NIGHT AS THE HIGH BUILDS INTO THE AREA. WINDS WILL THEN BECOME
SOUTHWEST AS THIS HIGH SETTLES TO THE SOUTH OF THE AREA ON MONDAY.
SCT-BKN CU/STRATO-CU WILL REFORM AND FOCUS IN THE KFNT/KMBS AREA AS
THE FLOW BACKS TO SOUTHWEST.
//DTW THRESHOLD PROBABILITIES...
* NONE.
&&
.PREV DISCUSSION...ISSUED 329 PM EST SUN FEB 22 2015
SHORT TERM...TONIGHT
LIGHT COLD ADVECTION UNDERWAY ACROSS THE CWA THIS AFTERNOON HAS BEEN
LARGELY OFFSET BY DIURNAL HEATING THUS FAR. TEMPERATURES AT 20Z
RANGED FROM 19 IN THE SAGINAW VALLEY TO THE UPPER 20S IN THE DETROIT
AREA. THE LEAD EDGE OF THE MUCH COLDER AIR, HOWEVER, LURKS
IMMEDIATELY UPSTREAM AND IS MAKING INROADS ACROSS NORTHERN LOWER
MICHIGAN AT PRESS TIME. TEMPERATURES THERE HAVE ALREADY FALLEN INTO
THE SINGLE DIGITS WITH DEWPOINTS WELL BELOW ZERO UNDER A FAIRLY
EXTENSIVE LAKE STRATOCU DECK.
THE LEAD EDGE OF HIGH PRESSURE IS MODELED TO CREEP PROGRESSIVELY
INTO THE AREA OVERNIGHT. SIGNS OF ITS APPROACH ARE ALREADY EVIDENT
IN THE EROSION OF STRATOCU OVER WESTERN LAKE SUPERIOR. THIS PROCESS
WILL ACCELERATE EAST ACROSS THE CENTRAL GREAT LAKES WITH THE LOSS OF
DIURNAL HEATING THIS EVENING. THE COMBINATION OF DRY ADVECTION AND
NOCTURNAL STABILIZATION WILL ERODE REMNANT LAKE CLOUDS FROM
NORTHWEST TO SOUTHEAST 00Z-04Z. THIS WILL OCCUR COINCIDENT WITH THE
ARRIVAL OF THE LEAD EDGE OF COLDER AIR WHICH WILL SEND TEMPERATURES
WELL BELOW ZERO BY MIDNIGHT FOR MOST AREAS. ONGOING COLD ADVECTION
AND PERSISTENT OF THE SURFACE PRESSURE GRADIENT AROUND THE EASTERN
PERIPHERY OF THE HIGH, WILL MAINTAIN WIND CHILLS IN HEADLINE
TERRITORY THROUGH MONDAY MORNING AS FORECAST LOWS FALL INTO THE -5F
TO -18F RANGE. COLDER LOCATIONS TOWARD THE THUMB WILL SEE WIND
CHILLS OF -25 TO 30 WHILE -15 TO -24 LOOKS REASONABLE ELSEWHERE WITH
WINDS GENERALLY RANGING FROM 3-8 KTS. INHERITED ADVISORIES/WARNINGS
REMAIN IN PLACE.
CLIMATE...
THE FOLLOWING ARE RECORD LOW TEMPERATURES FOR FEBRUARY 23RD:
DETROIT AREA...-8 (1889)
FLINT AREA.....-10 (2011)
TRI-CITIES.....-2 (1934)
LONG TERM...
REAMPLIFICATION OF THE QUASI STATIC STRUCTURE EAST COAST LONGWAVE
TROUGH WILL BE WELL UNDERWAY ON MONDAY AS ARCTIC HIGH PRESSURE AND
COLD AIR WILL BE IN PLACE OVER SOUTHEASTERN MICHIGAN. LATEST
GUIDANCE AND CONSIDERATIONS FOR A VERY COLD MORNING START LED TO THE
DECISION TO LOWER MONDAY AFTERNOON TEMPERATURES BY A FEW DEGREES.
LATEST HOURLY TEMPERATURE TRACE SUGGESTS WIND CHILLS WILL NOT MOVE
OUT OF THE HEADLINE RANGE UNTIL AFTER THE NOON HOUR.
THE MAIN CENTROID OF LOWER TROPOSPHERIC ANTICYCLONE AND SURFACE
RIDGE WILL COLLAPSE SOUTHWARD MONDAY AFTERNOON AND SHIFT TO THE
EASTERN SEABOARD BY TUESDAY MORNING. THIS WILL BE A PROGRESSIVE
SHIFT AS THE HIGH PRESSURE WILL STRONGLY FAVOR THE FOCUS OF THE LOW
LEVEL COLD AIR ADVECTION. INTRODUCTION OF THE NEXT POLEWARD
ORIENTATED UPPER LEVEL JET STREAK IMPINGING SOUTHWARD OUT OF THE
CANADIAN PLAINS STATES WILL CAUSE THE PRESSURE GRADIENT AND GRADIENT
WINDS TO BE ON THE INCREASE REGIONALLY BEGINNING LATE MONDAY
NIGHT...THEN PERSISTING UNTIL MIDDAY WEDNESDAY. FIRST QUESTION IS
WHAT TEMPERATURES WILL FALL TO MONDAY NIGHT...AS THE GRADIENT FLOW
BEGINS TO INCREASE THE LATTER HALF OF THE NIGHT. THE COLD MONDAY AND
RELATIVELY LIGHT SKY FRACTION SHOULD ALLOW TEMPERATURES TO FREE FALL
AROUND SUNSET...BEFORE LEVELING OFF AND RISING LATE MONDAY NIGHT.
MIXED GUIDANCE BACK INTO A BLEND AND LOWERED TEMPS BY A COUPLE OF
DEGREES. MEDIUM TO HIGH UNCERTAINTY DOES EXIST HERE WITH RATE OF
WARMING DURING THE NIGHT...BUT WIND CHILLS VALUES OF AROUND -15
DEGREES ARE FORECASTED IN MANY AREAS. THE INCREASE IN MIXING THEN
FOR TUESDAY WITH SURFACE WINDS OF 20 TO 30 MPH WILL ALLOW
TEMPERATURES TO MODERATE MODESTLY INTO THE 20S ABOVE ZERO.
THE CLIPPER SYSTEM AND ASSOCIATED GRADIENT IN ABSOLUTE VORTICITY
WILL FINALLY PUNCH ACROSS THE AREA TUESDAY AFTERNOON/EVENING. A WELL
ORGANIZED FORECASTED THETA E STRUCTURE IS EXPECTED TO LEAD TO
FAVORABLE WARM AIR ADVECTION AND SUPPORT FOR SYNOPTIC SCALE ASCENT.
CURRENT INDICIATIONS ON UPPER LEVEL JET STREAK PLACEMENT AND
CONFIGURATION IS ALSO SUPPORTIVE OF LARGE SCALE ASCENT. THE
INHERITED HIGHER POP/LOWER QPF FORECAST REMAINS VALID...FOR LATE
TUESDAY AFTERNOON EARLY TUESDAY EVENING. COLD AIR ADVECTION IN THE
WAKE OF THE SHORTWAVE ENERGY WILL PRIME THE REGION FOR YET ANOTHER
ARCTIC BLAST.
THE MIDDLE OF THE WEEK INTO THE WEEKEND...WHILE COLD...WILL BE A
QUIETER PERIOD IN TERMS OF ACTIVE WEATHER. THE PERSISTENT COLD WILL
HANG AROUND AS SURFACE HIGH PRESSURE BUILDS IN OVER THE AREA DURING
THIS TIME PERIOD.
MARINE...
LIGHTS WINDS TODAY WILL INCREASE OUT OF THE NORTHWEST BEHIND THE
NEXT ARCTIC COLD FRONT. SIMULATIONS INDICATE A SLIGHTLY WEAKER WIND
FIELD BEHIND THE FRONT...COMBINED WITH LIMITED INSTABILITY DUE TO
ICE COVER...POINTING TO GUSTS COMING UP SHORT OF GALE FORCE. WINDS
WILL THEN EASE THROUGH EARLY MONDAY BEFORE QUICKLY RAMPING UP OUT OF
THE SOUTHWEST MONDAY AFTERNOON INTO TUESDAY. THIS WILL OCCUR AHEAD
OF THE NEXT LOW PRESSURE SYSTEM ARRIVING FROM CENTRAL CANADA WHICH
IS PROJECTED TO BE STRONG ENOUGH FOR INCREASED GALE POTENTIAL. A
GALE WATCH IS IN EFFECT TUESDAY FOR THE SOUTH HALF OF LAKE HURON.
THE WIND WILL THEN TURN OUT OF THE NORTHWEST AND DIMINISH AS YET
ANOTHER ARCTIC AIR MASS ENTERS THE REGION FOR THE SECOND HALF OF THE
WEEK.
&&
.DTX WATCHES/WARNINGS/ADVISORIES...
MI...WIND CHILL ADVISORY UNTIL NOON EST MONDAY FOR MIZ068>070-075-076-
082-083.
WIND CHILL ADVISORY UNTIL NOON EST MONDAY FOR MIZ047-048-053-060.
WIND CHILL WARNING UNTIL NOON EST MONDAY FOR MIZ049-054-055-061>063.
LAKE HURON...GALE WATCH FROM TUESDAY MORNING THROUGH TUESDAY EVENING FOR LHZ362-
363-421-422-441-462>464.
LAKE ST CLAIR...NONE.
MICHIGAN WATERS OF LAKE ERIE...NONE.
&&
AVIATION.....DG
SHORT TERM...JVC
LONG TERM....CB/SS
MARINE.......CB
CLIMATE......JVC
CLIMATE......DG
YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 425 AM EST SUN FEB 22 2015 MIZ047-048-053-060-068>070-075-076-082-083-230930- MIDLAND-BAY-SAGINAW-SHIAWASSEE-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW- WAYNE-LENAWEE-MONROE- 425 AM EST SUN FEB 22 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MICHIGAN. .DAY ONE...TODAY AND TONIGHT A WIND CHILL ADVISORY IS IN EFFECT TONIGHT. PLEASE SEE THE LATEST FORECASTS AND STATEMENTS FOR DETAILS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A WIND CHILL ADVISORY IS IN EFFECT UNTIL NOON MONDAY. PLEASE SEE THE LATEST FORECASTS AND STATEMENTS FOR DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. MIZ049-054-055-061>063-230930- HURON-TUSCOLA-SANILAC-GENESEE-LAPEER-ST. CLAIR- 425 AM EST SUN FEB 22 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MICHIGAN. .DAY ONE...TODAY AND TONIGHT A WIND CHILL WARNING IS IN EFFECT TONIGHT. PLEASE SEE THE LATEST FORECASTS AND STATEMENTS FOR DETAILS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A WIND CHILL WARNING IS IN EFFECT UNTIL NOON MONDAY. PLEASE SEE THE LATEST FORECASTS AND STATEMENTS FOR DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-230930- LAKE ST. CLAIR- MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI- LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT BEYOND 5 NM OFF SHORE- LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM OFF SHORE- LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE- OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI- PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI- PORT SANILAC TO PORT HURON MI- LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE- LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE- LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE- 425 AM EST SUN FEB 22 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE HURON AND LAKE ST CLAIR. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A GALE WATCH IS IN EFFECT TUESDAY. PLEASE SEE THE LATEST MARINE FORECASTS AND STATEMENTS FOR DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE). BT
The national radar mosaic for the moment the first event began.
10 extreme cold/wind chill. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2015Every state in 2015This day in weather historyWarnings in Michigan, February 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 562284, 562285, 562286, 562287, 562288, 562289, 562290, 562291, 562292, 562293.